Alert archive / New Mexico / Freeze Warnings in 2016

Freeze Warning 7, NWS Albuquerque, NM

November 17, 2016

NWS Albuquerque, NM issued this freeze warning at Nov 17, 2016, 6:47 PM MST. It took effect at Nov 18, 2016, 1:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2016, 6:47 PM MST (01:47 UTC)
In effect from
Nov 18, 2016, 1:00 AM MST
Expired
Nov 18, 2016, 9:00 AM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

952 
WWUS75 KABQ 180147
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
647 PM MST THU NOV 17 2016

NMZ533-534-539-540-181100-
/O.CAN.KABQ.FZ.W.0006.000000T0000Z-161118T1600Z/
/O.CAN.KABQ.HW.W.0011.000000T0000Z-161118T0300Z/
/O.NEW.KABQ.FZ.W.0007.161118T0800Z-161118T1600Z/
GUADALUPE COUNTY-QUAY COUNTY-EASTERN LINCOLN COUNTY-
SOUTHWEST CHAVES COUNTY-
647 PM MST THU NOV 17 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* LOCATION...THIS INCLUDES PORTIONS OF THE EAST CENTRAL PLAINS OF
  NEW MEXICO...AS WELL AS EASTERN LINCOLN COUNTY AND SOUTHWESTERN
  CHAVES COUNTY.

* TIMING...FREEZING TEMPERATURES WILL BEGIN IN THE EARLY MORNING
  HOURS...LASTING UNTIL ABOUT 9 AM FRIDAY.

* TEMPERATURES...29 TO 33 DEGREES.

* LOCAL IMPACTS...FREEZING TEMPERATURES WILL IMPACT SENSITIVE
  VEGETATION...ANIMAL OR LIVESTOCK DRINKING WATER...AND IRRIGATION
  SYSTEMS THAT HAVE YET TO BE WINTERIZED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NMZ519-520-525-535>538-181100-
/O.CAN.KABQ.FZ.W.0006.000000T0000Z-161118T1600Z/
/O.CAN.KABQ.WI.Y.0034.000000T0000Z-161118T0300Z/
/O.NEW.KABQ.FZ.W.0007.161118T0800Z-161118T1600Z/
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-UPPER TULAROSA VALLEY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-
647 PM MST THU NOV 17 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY. THE
WIND ADVISORY HAS BEEN CANCELLED. 

* LOCATION...MUCH OF THE LOWER ELEVATIONS OF CENTRAL...EAST  
  CENTRAL...AND SOUTHEASTERN NEW MEXICO.

* TIMING...FREEZING TEMPERATURES WILL DEVELOP IN THE EARLY MORNING
  HOURS FRIDAY...LASTING UNTIL ABOUT 9 AM FRIDAY.

* TEMPERATURES...22 TO 33 DEGREES WITH COLDEST READINGS IN THE RIO
  GRANDE VALLEY IMMEDIATELY ALONG THE RIVER.

* LOCAL IMPACTS...FREEZING TEMPERATURES WILL IMPACT SENSITIVE
  VEGETATION...ANIMAL OR LIVESTOCK DRINKING WATER...AND IRRIGATION
  SYSTEMS THAT HAVE YET TO BE WINTERIZED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NMZ512>515-521>524-526>532-180300-
/O.CAN.KABQ.HW.W.0011.000000T0000Z-161118T0300Z/
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-SANDIA/MANZANO MOUNTAINS-
ESTANCIA VALLEY-CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-
647 PM MST THU NOV 17 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
HIGH WIND WARNING. 

WINDS ARE QUICKLY DECREASING IN SPEED...THUS THE HIGH WIND WARNING
WILL BE CANCELLED.

$$

NMZ503-504-506>508-510-511-516>518-180300-
/O.CAN.KABQ.WI.Y.0034.000000T0000Z-161118T0300Z/
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-
WEST CENTRAL MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
647 PM MST THU NOV 17 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
WIND ADVISORY. 

WINDS ARE QUICKLY DECREASING IN SPEED...THUS THE WIND ADVISORY WILL
BE CANCELLED.

$$
2 follow-up statements
584 
WWUS75 KABQ 181042
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
342 AM MST FRI NOV 18 2016

NMZ519-520-525-533>540-181600-
/O.CON.KABQ.FZ.W.0007.000000T0000Z-161118T1600Z/
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-UPPER TULAROSA VALLEY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
SOUTHWEST CHAVES COUNTY-
342 AM MST FRI NOV 18 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* LOCATION...MUCH OF THE LOWER ELEVATIONS OF CENTRAL...EAST 
  CENTRAL...AND SOUTHEASTERN NEW MEXICO. 

* TIMING...FREEZING TEMPERATURES WILL LAST UNTIL ABOUT 9 AM THIS
  MORNING.

* TEMPERATURES...20 TO 37 DEGREES WITH COLDEST READINGS IN THE
  RIO GRANDE VALLEY IMMEDIATELY ALONG THE RIVER.

* LOCAL IMPACTS...FREEZING TEMPERATURES WILL IMPACT SENSITIVE 
  VEGETATION...ANIMAL OR LIVESTOCK DRINKING WATER...AND 
  IRRIGATION SYSTEMS THAT HAVE YET TO BE WINTERIZED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

44
681 
WWUS75 KABQ 181604
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
904 AM MST FRI NOV 18 2016


NMZ519-520-525-533>540-181715-
/O.EXP.KABQ.FZ.W.0007.000000T0000Z-161118T1600Z/
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-UPPER TULAROSA VALLEY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
SOUTHWEST CHAVES COUNTY-
904 AM MST FRI NOV 18 2016

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES ARE CLIMBING ABOVE FREEZING SO WE HAVE ALLOWED THE
FREEZE WARNING TO EXPIRE AS SCHEDULED. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this freeze warning went out at Nov 17, 5:05 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 17, 5:05 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
505 PM MST Thu Nov 17 2016

.AVIATION...
00Z TAF CYCLE
Cold front just about to exit eastern NM as of dusk and strongest
winds aloft are also beginning to exit the state, thus sfc wind
speeds will decrease significantly as the evening progresses,
especially across the lower terrain. The flow overnight will turn
more northwesterly as it diminishes. VFR conditions expected
through next 24 hours and beyond. Winds Friday to be considerably
lighter than today all areas.

43

&&

.PREV DISCUSSION...355 PM MST Thu Nov 17 2016...
.SYNOPSIS...
Strong to damaging winds will continue this afternoon before
tapering down late tonight. Overnight lows will plummet below
freezing area wide, except for spotty locations in southern Chaves
county. Highs on Thursday will be 10 to 20 degrees cooler central
and east with colder lows Friday night, Saturday morning.
Temperatures will gradually warm over the weekend as upper level
ridging builds over Old Mexico. Another incoming storm system
will bring widespread precipitation Monday and Tuesday.

32

&&

.DISCUSSION...
As the Pacific front exits the state, drier and colder air will
follow which will help temperatures plummet below seasonal norms
beginning tonight through Friday. Tonight will be the first night
of the cold snap as winds gradually taper down west to east. Lows
will plummet into the single digits to teens across northern and
western NM with 20s to low 30s elsewhere. A good portion of these
areas will experience their first freeze this season leading to
freeze warning issuance for the central and southern Rio Grande
Valley to the east central/southeastern plains. Extreme southern
Chaves county looks to remain near freezing but might include them
in the freeze warning. Friday will be a fairly quiet sunny day
with highs 15 to 25 degrees cooler central and east. Friday
night/Saturday morning will see the coldest temperatures because
of less winds and drier air filtering in.

Look for temperatures to gradually rebound near to above normal
over the weekend as upper level ridging builds over Old Mexico,
before shifting eastward Sunday.

We will see another change in weather Monday and Tuesday as
models indicate another incoming Pacific system. This time, the
system will be warmer than the previous one as it taps into some
subtropical moisture moving into Southern CA and central AZ late
Sunday, early Monday. The subtropical moisture will filter into
the state helping to develop precipitation across western NM
before becoming widespread by Monday afternoon, lasting through
early Tuesday. The latest GFS20 models indicates PWAT values
reaching 0.79" on 00z Nov 22nd with the record PWAT for ABQ being
0.68". That is a clear indication that PWATS for the day could
reach above normal with this being a warm system, which will also
keep snow levels above 8500ft.

32

&&

.FIRE WEATHER...
A 97th percentile wind event ongoing across central and eastern
portion of the forecast area. Winds will lower rapidly during the
early to mid evening hours. RH readings have also lowered
significantly due to the unusually low dewpoints. Will leave Red
Flag Warning go through 7 pm MST. Still looking at some sort of
wetting event favoring the western half early next week.

Strong cold front has swept across the forecast area today. The
combination of cold/dry air as well as clear skies tonight will lead
to a significant freeze event for the majority of the area. Small
areas that don't receive a hard freeze will experience it Saturday
morning. Much less wind tonight although still some breezes well
into the overnight...especially eastern plains and Rio Grande
Valley. A few residual breezes across the east on Fri but not nearly
as strong compared to today. Humidity will remain on the lower side
with some single digits across the west.

Ridging for this weekend ahead of the next Pacific trough. This
means dry conditions and warmer temperatures. The northeast half
will experience gustier breezes Saturday afternoon. Humidity values
will be more normal for the time of year as dewpoints start to
creep northward from SW to NE.

Still looking at a wetting event favoring the western half early
next week. The ECMWF is a little further north than GFS with the
next Pacific low. Like that solution a little bit better but either
way...RH/cloud cover will increase substantially. Some wind
increases ahead of the low as well. Confidence is moderate to high
for a precipitation event during this period although expect the
specifics to adjust somewhat.

Shortwave ridging still expected by the middle of next week. This
means drier and warmer conditions although that will be short lived.
Another Pacific wave is expected to move across the Rockies late in
the week. The GFS/ECMWF remain a little more at odds with this low
and cold front passage so confidence is still a bit low in terms of
impact. Perhaps some more wind.

50

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for the following
zones... NMZ103-104-106>109.

Freeze Warning from 1 AM to 9 AM MST Friday for the following
zones... NMZ519-520-525-533>540.

Wind Advisory until 8 PM MST this evening for the following zones...
 NMZ503-504-506>508-510-511-516>520-525-535>538.

High Wind Warning until 8 PM MST this evening for the following
zones... NMZ512>515-521>524-526>534-539-540.

&&
Hazardous weather outlook, Nov 17, 4:20 AM MST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
420 AM MST THU NOV 17 2016

NMZ501>540-181300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
420 AM MST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO DAMAGING WINDS OVER RIDGETOPS THIS MORNING WILL EXPAND TO
MOST AREAS THIS AFTERNOON AS A STRONG STORM SYSTEM PASSES OVER
NORTHERN NEW MEXICO AND COLORADO. WESTERLY WINDS WITH GUSTS
BETWEEN 60 AND 70 MPH WILL BE POSSIBLE ALONG THE CENTRAL MOUNTAIN
CHAIN AS WELL AS THE NORTHEAST AND EAST CENTRAL PLAINS. GUSTS
NEAR 50 MPH WILL BE POSSIBLE ELSEWHERE. AREAS OF BLOWING DUST MAY
REDUCE VISIBILITIES. THE WINDS... COMBINED WITH LOW HUMIDITIES...
WILL ALSO BRING CRITICAL FIRE WEATHER CONDITIONS TO THE
PLAINS...LOWER RIO GRANDE VALLEY AND WEST CENTRAL HIGHLANDS.
FOLLOWING THE SYSTEM PASSAGE...MUCH COLDER TEMPERATURES WILL BE IN
STORE AREAWIDE. AREAS THAT HAVE NOT YET SEEN A FREEZE THIS SEASON
SHOULD FREEZE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY AREAS THAT DO NOT FREEZE TONIGHT ACROSS THE SOUTHEAST
PLAINS WILL SEE SUB-FREEZING TEMPERATURES ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND GUST...WIND DAMAGE...
AND ANY WILDFIRES THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN
ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

34

In the hours before

Local storm report, Nov 17, 2:04 PM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     NON-TSTM WND GST 7 ENE TUCUMCARI         35.21N 103.61W
11/17/2016  M59 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ1601435

CA
Local storm report, Nov 17, 2:10 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND GST 6 WNW SANDIA PARK       35.21N 106.45W
11/17/2016  M94 MPH          BERNALILLO         NM   PUBLIC

&&

CORRECTED EVENT

EVENT NUMBER ABQ1601425

CA
Local storm report, Nov 17, 2:14 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 2 NNW ANGEL FIRE        36.42N 105.29W
11/17/2016  M60 MPH          COLFAX             NM   AWOS

            KAXX AWOS.

&&

EVENT NUMBER ABQ1601436

CA
Local storm report, Nov 17, 2:57 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HIGH SUST WINDS  2 SSW FORT STANTON      33.47N 105.54W
11/17/2016  M43 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

&&

EVENT NUMBER ABQ1601437

CA
Local storm report, Nov 17, 2:58 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST 2 SSW FORT STANTON      33.47N 105.54W
11/17/2016  M61 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

&&

EVENT NUMBER ABQ1601438

CA
Local storm report, Nov 17, 2:59 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     NON-TSTM WND GST 2 ENE CLAYTON           36.46N 103.14W
11/17/2016  M59 MPH          UNION              NM   ASOS

            KCAO ASOS.

&&

EVENT NUMBER ABQ1601439

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:29 PM MSTFreeze WarningABQ18 hr

Nearby

Freeze Warnings in New Mexico, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.